The Annals of Applied Probability

Sample path large deviations for multiclass feedforward queueing networks in critical loading

Kurt Majewski

Full-text: Open access

Abstract

We consider multiclass feedforward queueing networks with first in first out and priority service disciplines at the nodes, and class dependent deterministic routing between nodes. The random behavior of the network is constructed from cumulative arrival and service time processes which are assumed to satisfy an appropriate sample path large deviation principle. We establish logarithmic asymptotics of large deviations for waiting time, idle time, queue length, departure and sojourn-time processes in critical loading. This transfers similar results from Puhalskii about single class queueing networks with feedback to multiclass feedforward queueing networks, and complements diffusion approximation results from Peterson. An example with renewal inter arrival and service time processes yields the rate function of a reflected Brownian motion. The model directly captures stationary situations.

Article information

Source
Ann. Appl. Probab., Volume 16, Number 4 (2006), 1893-1924.

Dates
First available in Project Euclid: 17 January 2007

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1169065211

Digital Object Identifier
doi:10.1214/105051606000000439

Mathematical Reviews number (MathSciNet)
MR2288708

Zentralblatt MATH identifier
1160.60314

Subjects
Primary: 60F10: Large deviations
Secondary: 90B15: Network models, stochastic 68M20: Performance evaluation; queueing; scheduling [See also 60K25, 90Bxx] 60J65: Brownian motion [See also 58J65]

Keywords
Moderate deviations heavy traffic first come first serve priority service discipline sojourn-time stationary Skorokhod map reflection map Brownian motion

Citation

Majewski, Kurt. Sample path large deviations for multiclass feedforward queueing networks in critical loading. Ann. Appl. Probab. 16 (2006), no. 4, 1893--1924. doi:10.1214/105051606000000439. https://projecteuclid.org/euclid.aoap/1169065211


Export citation

References

  • Addie, R., Mannersalo, P. and Norros, I. (2002). Most probable paths and performance formulae for buffers with Gaussian input traffic. European Transactions on Telecommunications 13 183–196.
  • Avram, F., Dai, J. G. and Hasenbein, J. J. (2001). Explicit solutions for variational problems in the quadrant. Queueing Systems 37 261–291.
  • Baccelli, F. and Brémaud, P. (2003). Elements of Queueing Theory, Palm Martingale Calculus and Stochastic Recurrences, 2nd ed. Springer, Berlin.
  • Chen, H. and Shen, X. (2000). Strong approximations for multiclass feedforward queueing networks. Ann. Appl. Probab. 10 828–876.
  • Dai, J. G. (1995). On positive Harris recurrence of multiclass queueing networks: A unified approach via fluid limit models. Ann. Appl. Probab. 5 49–77.
  • Dembo, A. and Zajic, T. (1997). Uniform large and moderate deviations for functional empirical processes. Stochastic Process. Appl. 67 195–211.
  • Dembo, A. and Zeitouni, O. (1993). Large Deviations Techniques and Applications. Jones and Bartlett, London.
  • Deuschel, J.-D. and Stroock, D. W. (1989). Large Deviations. Academic Press, Boston.
  • Dupuis, P. and Ishii, H. (1991). On Lipschitz continuity of the solution mapping to the Skorokhod problem, with applications. Stochastics Stochastics Rep. 35 31–62.
  • Dupuis, P. and Ramanan, K. (2002). A time-reversed representation for the tail probabilities of stationary reflected Brownian motion. Stochastic Process. Appl. 98 253–288.
  • Ganesh, A. J. and O'Connell, N. (2002). A large deviation principle with queueing applications. Stochastics Stochastics Rep. 73 25–35.
  • Ganesh, A., O'Connell, N. and Wischik, D. (2004). Big Queues. Springer, Berlin.
  • Harrison, J. M. and Nguyen, V. (1993). Brownian models of multiclass queueing networks: Current status and open problems. Queueing Systems 13 5–40.
  • Harrison, J. M. and Reiman, M. I. (1981). Reflected Brownian motion on an orthant. Ann. Probab. 9 302–308.
  • Harrison, J. M. and Williams, R. J. (1992). Brownian models of feedforward queueing networks: Quasireversibility and product form solutions. Ann. Appl. Probab. 2 263–293.
  • Ignatyuk, I. A., Malyshev, V. A. and Scherbakov, V. V. (1994). Boundary effects in large deviation problems. Russian Math. Surveys 49 41–99. [Translation from Uspekhi Mat. Nauk 49 (1994) 43–102.]
  • Konstantopoulos, T. and Lin, S.-J. (1996). Fractional Brownian motion approximations of queueing networks. Stochastic Networks: Stability and Rare Events. Lecture Notes in Statist. 117 257–274. Springer, New York.
  • Majewski, K. (1998). Large deviations of the steady-state distribution of reflected processes with applications to queueing systems. Queueing Systems 29 351–381.
  • Majewski, K. (2000). Single class queueing networks with discrete and fluid customers on the time interval $\mathbbR$. Queueing Systems 36 405–435.
  • Majewski, K. (2003). Large deviations for multi-dimensional reflected fractional Brownian motion. Stochastics Stochastics Rep. 75 233–257. [Corrigendum 76 (2004) 479.]
  • Majewski, K. (2005). Fractional Brownian heavy traffic approximations of multiclass feedforward queueing networks. Queueing Systems 50 199–230.
  • Majewski, K. (2007). Large deviation properties of constant rate data streams sharing a buffer with long-range dependent traffic in critical loading. Unpublished manuscript.
  • Mandjes, M. R. H. and van Uitert, M. I. G. (2005). Sample-path large deviations for tandem and priority queues with Gaussian inputs. Ann. Appl. Probab. 15 1193–1226.
  • Mandjes, M. R. H., Mannersalo, P., Norros, I. and van Uitert, M. J. G. (2006). Large deviations of infinite intersections of events in Gaussian processes. Stochastic Process. Appl. 116 1269–1293.
  • Mannersalo, P. and Norros, I. (2002). A most probable path approach to queueing systems with general Gaussian input. Computer Networks 40 399–411.
  • Mogulskii, A. A. (1976). Large deviations for trajectories of multi-dimensional random walks. Theory Probab. Appl. 21 300–315.
  • Norros, I. (1995). On the use of fractional Brownian motions in the theory of connectionless networks. IEEE Journal on Selected Areas in Communications 13 953–962.
  • Norros, I. (1999). Busy periods of fractional Brownian storage: A large deviations approach. Advances in Performance Analysis 2 1–19.
  • Peterson, W. P. (1991). A heavy traffic limit theorem for networks of queues with multiple customer types. Math. Oper. Research 16 90–118.
  • Puhalskii, A. A. (1994). Large deviations of semimartingales via convergence of the predictable characteristics. Stochastics Stochastics Rep. 49 27–85.
  • Puhalskii, A. A. (1995). Large deviation analysis of the single server queue. Queueing Systems 21 5–66.
  • Puhalskii, A. A. (1999). Moderate deviations for queues in critical loading. Queueing Systems 31 359–392.
  • Puhalskii, A. A. and Whitt, W. (1997). Functional large deviation principles for first-passage-time processes. Ann. Appl. Probab. 7 362–381.
  • Reiman, M. I. (1984). Open queueing networks in heavy traffic. Math. Oper. Res. 9 441–458.
  • Wentzell, A. D. (1990). Limit Theorems on Large Deviations for Markov Stochastic Processes. Kluwer, Boston.